Hail, Sherman
- When
- August 1, 5:00 PM MST
- Where
- Sherman County, 2.81 mi S of Edson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.290, -101.540
Thunderstorms developed over southeast Sherman County during the late afternoon and moved slowly southeast into Logan and Thomas Counties during the evening. Heavy rain produced flooding in Logan county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over southeast Sherman County during the late afternoon and moved slowly southeast into Logan and Thomas Counties during the evening. Heavy rain produced flooding in Logan county. Several other reports of marginally severe hail and strong winds were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 3:59 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 459 PM MDT THU AUG 1 2013 .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY) ISSUED AT 1127 AM MDT THU AUG 1 2013 SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY WITH THE LATEST SHORTWAVE DISTURBANCE MOVING OUT OF THE CENTRAL ROCKIES. NORTHERN SECTIONS OF THE AREA...PARTICULARLY SOUTHWEST NEBRASKA...WILL BE THE FAVORED LOCATION...WHICH IS ALSO WHERE THE BEST DEEP LAYER SHEAR AND INSTABILITY WILL RESIDE. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THROUGH ABOUT MIDNIGHT BEFORE WINDING DOWN. FRIDAY...THE SURFACE TROUGH WILL MOVE EAST AND BE LOCATED NEAR A MCCOOK TO GOVE LINE BY 21Z. WEST OF THE TROUGH WILL BE WESTERLY SURFACE WINDS AND LOWER DEW POINTS...WITH ONLY WEAK INSTABILITY FORECAST. THE TROUGH WILL CONTINUE EAST AND CLEAR THE FORECAST AREA BY 00Z. ALTHOUGH THERE MIGHT BE A WEAK SHORTWAVE TROUGH TOPPING THE RIDGE AXIS...500MB HEIGHTS ARE RISING. THE COMBINATION OF POOR MOISTURE AND WEAK FORCING WILL SUPPRESS MOST IF NOT ALL CONVECTION THROUGH THE AFTERNOON SO KEPT POPS AT 10. A DOWNSLOPE WIND COMPONENT AND LACK OF CLOUD COVER WILL ALLOW TEMPERATURES TO RISE INTO THE MIDDLE TO UPPER 90S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 248 PM MDT THU AUG 1 2013 FRIDAY NIGHT-SATURDAY NIGHT...A COLD FRONT WILL DROP SOUTH ACROSS THE REGION FRIDAY NIGHT STALLING ALONG THE FRONT RANGE AND ACROSS SOUTHERN KANSAS. WITH GOOD INSTABILITY AND SHEER OVERNIGHT WE COULD SEE A PERIOD OF STRONG THUNDERSTORMS OVERNIGHT...WITH BEST INSTABILITY AND SHEER TRANSITIONING SOUTHWARD BY 12-15Z. A STRONG VORTICITY MAX IS ADVERTISED BY GFS/ECMWF/NAM TO PASS ACROSS KANSAS SATURDAY AFTERNOON AND SATURDAY NIGHT WHICH COULD SUPPORT/ENHANCE COVERAGE OF THUNDERSTORMS. BEST CHANCE IN OUR CWA WILL GENERALLY BE SOUTH OF I-70 WHERE BETTER LARGE SCALE ASCENT IS ADVERTISED...AND BETTER CONVERGENCE NEAR FRONTAL ZONE. HOWEVER...WITH GOOD ISENTROPIC SUPPORT/ELEVATED INSTABILITY...AND DEEP MOIST FLOW NORTH OF THE FRONT WE COULD SEE A DECENT SHOT OF SHOWERS/THUNDERSTORMS ACROSS MUCH OF OUR CWA. SHEER AND INSTABILITY WILL BE MARGINAL NORTH OF FRONT OVER OUR CWA...THOUGH THERE COULD STILL BE ENOUGH FOR A FEW STRONG STORMS ESPECIALLY NEAR FRONTAL ZONE. WITH COOLER AIR MASS (H85 TEMPS 16-20C) AND THICK CLOUD COVER IN PLACE WE MAY SEE HIGHS STRUGGLE TO MAKE IT OUT OF THE UPPER 60S/LOW 70S ON SATURDAY. I UNDERCUT MOST GUIDANCE AND CONSERVATIVELY LOWERED TEMPS TO UPPER 70S (NORTH) TO MID 80S (SOUTH). SUNDAY-SUNDAY NIGHT...WITH FRONTAL ZONE STILL LINGERING NEAR OUR CWA AND MOIST FLOW NORTH OF THIS FEATURE WE COULD CONTINUE TO SEE THICK CLOUDS AND PRECIP CHANCES LINGERING. WITHOUT UPPER LEVEL FORCING...COVERAGE WILL LIKELY BE LIMITED AND BEST SUPPORT FOR THUNDERSTORMS WILL BE ALONG TERRAIN IN THE WEST. AT THE SAME TIME CONSIDERING THE PATTERN ACROSS MOST OF THE CWA (DEEP MOIST FLOW/ELEVATED INSTABILITY)...I DIDNT WANT TO MAKE FORECAST COMPLETELY DRY I KEPT SLIGHT CHANCE POPS IN PLACE FURTHER EAST...AND CHANCE POPS IN THE FAR WEST. MODELS ARE ACTUALLY HINTING AT THE FRONT BEGINNING TO SHIFT EAST BY SUNDAY AFTERNOON...WHICH COULD ALLOW SKIES TO BEGIN TO CLEAR AND TEMPS TO MODERATE ALOFT. I KEPT HIGHS BELOW NORMAL FOR MOST LOCATIONS (LOW- MID 80S)...HOWEVER I DID BUMP TEMPS CLOSER TO SEASONAL NORMALS IN THE WEST. MONDAY-THURSDAY...WESTERLY FLOW IS EXPECTED TO PERSIST THROUGH THE EXTENDED PERIOD WITH BROAD RIDGE ACROSS THE SOUTHERN PLAINS AND LARGE SCALE UPPER LOW OVER THE NORTHEASTERN US. AMPLIFIED RIDGE AXIS WILL SHIFT WEST AND ALLOW STORM TRACK TO SHIFT FURTHER SOUTH FROM NORTHERN PLAINS. THIS WILL SUPPORT A VERY ACTIVE PATTERN WITH EMBEDDED SHORTWAVE TROUGHS AND VORTICITY MAX ROUNDING THE WESTERN EXTENT OF THE UPPER LOW...AND THROUGH THE MEAN FLOW OVER WESTERN KANSAS. IT IS VERY DIFFICULT TO PIN DOWN THESE FEATURES AND ADD DETAIL WITH VARIANCE BETWEEN MODELS ON TIMING/LOCATION AND SMALLER SCALE BOUNDARIES WHICH WOULD ACT TO ENHANCE OR INITIATE SHOWERS/THUNDERSTORMS...WHICH ADDS AN ELEMENT OF UNCERTAINTY TO EVERY DAY NEXT WEEK. I WAS COMFORTABLE KEEPING POPS IN EVERY PERIOD WHICH SUPPORTS THIS ACTIVE PATTERN...HOWEVER I CAPPED POPS IN THE CHANCE CATEGORY DUE TO THE MENTIONED UNCERTAINTIES. TEMPERATURES IN THIS PATTERN SHOULD ALSO TREND TOWARDS COOLER SOLUTIONS WITH BACKDOOR COLD FRONTS LIKELY REINFORCING COOLER AIR MASS. GUIDANCE CURRENTLY IS HOLDING TEMPERATURES NEAR NORMAL (UPPER 80S) ON MONDAY...HOWEVER THIS MIGHT BE TOO COOL. BY THE MIDDLE OF NEXT WEEK WE WILL LIKELY SEE HIGHS 10-15F BELOW NORMAL IN 70S TO LOW 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 458 PM MDT THU AUG 1 2013 THUNDERSTORMS ARE MOVING ACROSS EASTERN COLORADO AND NORTH CENTRAL NEBRASKA. A FEW CELLS ALSO DEVELOPED JUST EAST OF KGLD. ALTHOUGH THERE IS A DECENT CHANCE THAT STORMS WILL MOVE ACROSS BOTH KGLD/KMCK... IT IS NOT A CERTAINTY. THE BEST CHANCE WILL BE AT KGLD...AND WILL ADD A TEMPO GROUP FOR THUNDERSTORMS THERE BETWEEN 00-04Z AS CELLS CONTINUE TO DEVELOP NEAR THE SITE. WILL JUST MENTION VCTS AT KMCK. CONVECTION SHOULD DECREASE AFTER 06Z. EXPECT VFR CONDITIONS AFTER 06Z...THOUGH CONVECTION WILL LIKELY DEVELOP FRIDAY AFTERNOON AFTER 21Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...DR AVIATION...MENTZER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT THU AUG 1 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1026 AM MDT THU AUG 1 2013 /1126 AM CDT THU AUG 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF THE KANSAS AND NEBRASKA STATE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH PLAINS REGION EACH DAY FROM FRIDAY THROUGH WEDNESDAY. THE BEST CHANCE FOR SEVERE WEATHER DURING THIS TIME PERIOD WILL BE ON SATURDAY WHEN SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT THU AUG 1 2013
COZ091-092-020000-
CHEYENNE COUNTY-KIT CARSON COUNTY-
504 PM MDT THU AUG 1 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOYERO...OR 12 MILES NORTHWEST OF AROYA...
MOVING EAST AT 25 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
RURAL CHEYENNE COUNTY AT 520 PM MDT
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3901 10317 3927 10315 3926 10258 3861 10257
3862 10317
TIME...MOT...LOC 2303Z 276DEG 21KT 3899 10322
LOCKHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 518 PM MDT THU AUG 1 2013 KSZ013-014-020015- SHERMAN-THOMAS- 518 PM MDT THU AUG 1 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON... MOVING EAST AT 15 MPH. LOCATIONS AND TIMES OF ARRIVAL INCLUDE... EDSON BY 530 PM MDT... BREWSTER BY 705 PM CDT... PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3940 10174 3951 10114 3913 10111 3913 10173 TIME...MOT...LOC 2318Z 265DEG 13KT 3929 10160 LOCKHART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 8 SSW EDSON 39.24N 101.61W
08/01/2013 E0.50 INCH SHERMAN KS PUBLIC
DIME SIZE HAIL.
&&
BRBThe Goodland radar (KGLD), 16 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Spotter estimated peak wind gusts to 60 mph.
Flooding is ongoing around Winona. County road 230 has been blocked off north of Winona to the Logan County line due to water over the road. Water was 100-150 yards wide and fairly deep. Flooding was also ongoing in Winona with water coming up into yards and may have come up into a few homes. Local rain gauges measured up to five inches of rain.
Water was still flowing across county roads until mid-afternoon in the Winona and Page City areas as a result of heavy rainfall the previous evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457537, 457538, 457539, 457532, 457536.